Alert archive / Pennsylvania / Red Flag Warnings in 2009
Red Flag Warning 2, NWS Binghamton, NY
NWS Binghamton, NY issued this red flag warning at Mar 25, 2009, 12:16 PM EDT for 7 counties in Pennsylvania. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 25, 2009, 12:16 PM EDT (16:16 UTC)
- Expired
- Mar 25, 2009, 8:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Binghamton, NY
Counties Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 77 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1333 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS81 KBGM 251616 RFWBGM URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BINGHAMTON NY 1216 PM EDT WED MAR 25 2009 ...POTENTIAL FOR RAPID FIRE GROWTH EXISTS ACROSS NORTHEAST PENNSYLVANIA THIS AFTERNOON... .SOUTHERLY WINDS GUSTING TO 20 MPH WILL COMBINE WITH RELATIVE HUMIDITIES OF 20 TO 30 PERCENT AND DRY GROUND TO CREATE CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH THIS AFTERNOON. PAZ038>040-043-044-047-048-072-260000- /O.NEW.KBGM.FW.W.0002.090325T1616Z-090326T0000Z/ BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE- PIKE-SOUTHERN WAYNE- 1216 PM EDT WED MAR 25 2009 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. SOUTHERLY WINDS GUSTING TO 20 MPH WILL COMBINE WITH RELATIVE HUMIDITIES BETWEEN 20 AND 30 PERCENT AND DRY GROUND TO PRODUCE CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH THIS AFTERNOON. RELATIVE HUMIDITIES WILL RISE ABOVE 30 PERCENT THIS EVENING... REDUCING THE THREAT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE SIGNIFICANT FIRE GROWTH POTENTIAL. && $$ MSE
1 follow-up statement
000 WWUS81 KBGM 260006 RFWBGM URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BINGHAMTON NY 806 PM EDT WED MAR 25 2009 PAZ038>040-043-044-047-048-072-260115- /O.EXP.KBGM.FW.W.0002.000000T0000Z-090326T0000Z/ BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE- PIKE-SOUTHERN WAYNE- 806 PM EDT WED MAR 25 2009 ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this red flag warning went out at Mar 25, 6:36 AM EDT, 5 hours 40 minutes earlier.
Area forecast discussion, Mar 25, 6:36 AM EDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 636 AM EDT WED MAR 25 2009 .SYNOPSIS... A RIDGE OF HIGH PRESSURE ALONG THE EASTERN SEABOARD TODAY WILL GIVE WAY TO AN INCREASING MOIST SOUTHERLY FLOW OF AIR TONIGHT AHEAD OF A MAJOR STORM MOVING ACROSS SOUTHERN CANADA. THIS MOIST SOUTHERLY FLOW OF AIR WILL BRING SOME SHOWERS TO CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA FROM TONIGHT THROUGH THURSDAY EVENING. ANOTHER RIDGE OF HIGH PRESSURE WILL TAKE CONTROL OF OUR WEATHER ON FRIDAY WITH FAIR AND DRY WEATHER RETURNING. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... IR IMAGERY SHOWS BANDS OF CI WORKG E TWD C NY AND NE PA EARLY THIS AM AHEAD OF NEXT MAJOR CYCLONE OVER THE UPPER MIDWEST. THE UPR LVL RDG AXIS WAS VERY SHARP AND JUST TO THE W OF C NY/NE PA. HENCE THESE HI CLDS WERE MAKING IT OVER THE UPR LVL RDG...BUT THINNING OUT IN THE PROCESS. FOR THE REST OF THE EARLY MORNING...GFS...NAM...EURO AND GEM ALL VERY SLOWLY CREEP THE RDG AXIS E BUT IT STILL REMAINS JUST TO THE W OF C NY/NE PA THRU 12Z. SATL TRENDS SHOW THAT THE UPR LVL LO OFF THE EAST COAST WILL ONLY SLOWLY MOVE TO THE E B4 12Z...HENCE UPR LVL RDG WILL REMAIN W AND ONLY SOME THIN CI WILL MAKE IT INTO THE WFO BGM SERVICE AREA B4 12Z. DURING THE DAY TODAY...UPR LVL LO WILL DRIFT FARTHER E OFFSHORE AND ALLOW THE MIDWEST SYSTEM TO MAKE MORE PROGRESS TO THE E. UPR LVL RDG AXIS WILL THE SHIFT TO A LINE FROM ROUGHLY BTV-AVP-DCA BY 00Z. SYNOPTIC MODELS ARE CLOSE ON THIS POSITION. HIGHER CLDS WILL CONT TO INCREASE DURING THE DAY AS A RESULT. BY AFTERNOON...WITH THE PROGRESSION OF THE MIDWEST CYCLONE FARTHER E AS PER MODEL GUIDC...LL WINDS WILL RESPOND TO THE INCREASED PRESSURE GRADIENT BETWEEN LOWERG PRESSURE W OF THE APPS AND THE NORTHEAST U.S. SFC HI PRES WHICH WILL SHIFT E. A SWRLY LLJ FEATURE WILL DVLP ACRS THE ERN OH VLLY TO THE ERN LAKES AND INCREASE LL MOIST TRANSPORT INTO C NY/NE PA LATER TODAY AND THIS EVE. THIS MOISTURE TRANSPORT WILL ONLY BE GRADUALLY SLOPING UP THE ISEN SFC/S...THUS MAIN FACTOR CONTRIBUTING TO THE PRECIP WILL BE LL DESTABILIZATION AS PER MODEL SOUNDINGS. THIS DESTABILIZATION WAS NOT ENUF FOR NEG LI/S OR ANY CAPE...BUT WILL LEAD TO A NEAR MOIST ADIABATIC LAPSE RATE WITH SOME LIFTG. THUS SEE A SCATTERING OF SHRA DEVELOPING AS THIS AXIS OF MOISTURE TRANSPORT SHIFTS E WITH THE LLJ LATER TODAY AND ESP TONIGHT. NAM IS SLOWER WITH THE MOISTURE TRANSPORT REACHG C NY/NE PA WITH THE EURO AND GFS A TAD FASTER. EURO AND GFS SUGGESTS ENUF LL MOISTURE TRANSPORT REACHES WRN NY FOR SOME VERY LIGHT PRECIP REACHING THE WRN FINGER LAKES BY ARND 8 PM OR SO. NAM IS SLOWER HOLDING IT OFF UNTIL LATER TONIGHT. GIVEN THE VERY DRY LL/S...AND THE TENDENCY FOR SWRLY LL FLO TO BE BLOCKED OR DECELERATED AS IT TRIES TO WORK OVR THE HIGHER TERRAIN OF NC AND WRN PA...I PREFER THE NAM SOLTN WHICH HAS BETTER TERRAIN RESOLUTION. ADDTNLY THIS IS A TYPICAL PATTERN WHERE IT TAKES PRECIP LONGER TO REACH INTO THE HEART OF C NY/NE PA. THUS FOR THE AFTERN TO 00Z...WILL HAVE THE CWA DRY. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/... FOR TONIGHT...THE CONTINUAL PROGRESSION OF THE MIDWEST CYCLONE TO THE NE TO NORTHWEST ONTARIO WILL ALLOW THE LL SWRLY FLO TO OVERSPREAD AND STRENGTHEN OVERN THE ENTIRE WFO BGM SERVICE AREA...C NY/NE PA. LL MOISTURE TRANSPORT WILL BE THE MAIN FORCING FACTOR TONIGHT AS MID- UPR LVL LIFTG WILL BE WEAKER. SINCE THE LL AIR MASS IS VERY DRY IN ADVANCE OF THIS MOISTURE FEED WHICH WILL BE WEAKENING IN TIME TONIGHT...I DON/T SEE A LOT OF PRECIP...JUST CHC POPS FOR SHRA MOST AREAS....WITH SLGHT CHC SHRA IN THE FAR E OF THE CWA WHERE DRIER AIR WILL REMAIN ENTRENCHED. FOR THE DAY THURSDAY...SIGNFCT UPR LVL PV LOBE WILL WORK NE INTO WRN NY AND C PA THU AFTRN. THIS FEATURE WILL PROVIDE LARGER SCALE AND DEEPER LIFTG AS PER MODEL SOUNDINGS AND PLANE VIEW FIELDS. ADDTNLY IT WILL DROP THE LL PRESSURE W OF THE APPS AND SUPPORT AN ENHANCED LL SWRLY FLO AND AN ASSCTD INCREASE IN MOISTURE TRANSPORT. THIS IS COINCIDENT WITH THE DEEPER LIFTG AND HENCE FEEL BULK OF PRECIP COMES THRU BETWEEN 18Z THU AND 03Z FRI. QPF AMNTS WON/T BE THAT HIGH RUNNING 1/4 TO 1/2 INCH DURING THIS TIME PERIOD. TOTAL QPF FROM LATER TONIGHT INTO FRIDAY NGT AVERAGES ARND 1/2 INCH OR SO MOST OF C NY/NE PA. THE GFS IS A LITTLE FASTER THAN THE NAM AND CLOSE TO THE 12Z EURO WITH THU AND THU EVE/S PRECIP. THE GEM IS A BIT FASTER THAN ALL MODELS. SREFS AND GEFS ARE BOTH CLOSER TO THE OP NAM ON TIMING. HOWEVER...DIFF/S ARE SMALL WITH TIMING SO AT THIS STAGE WILL BROADEN POPS TEMPORALLY A BIT AND BLEND MET/MAV SOME. FOR FRIDAY...RDG FROM SFC THRU 500 MB OVERTAKES THE REGION WITH NOT MUCH IN THE WAY OF CAA. RH FIELDS AT 850 MB AND 925 MB SUGGESTS LL DRYING. MODEL SOUNDINGS FOR FRIDAY AS PER NAM AND GFS BOTH DO NOT SHOW SATURATION AT THE TOP OF THE MIXED LAYER FOR ALL OUR BUFKIT POINTS FOR FRIDAY. CU RULE FROM AWIPS SHOWS POTENTIAL FOR SCT CU FORMATION IN NRN PA TO THE POCONOS AND CATSKILLS ON THE NAM AND LITTLE CU ON THE GFS. WILL HAVE FEW-SCT CU FOR SRN PART OF SERVICE AREA FRI. FOR FRIDAY NIGHT....NEXT SIGNIFICANT UPR LVL WAVE CURRENTLY APPRCHING THE PACIFIC NW U.S WILL DROP INTO THE SRN PLAINS BY FRI PM AS PER ALL SYNOPTIC SCALE MODELS. THIS UPR FEATURE WILL INDUCE A LL CYCLONE TO SPIN UP TO ANOTHER SIGNIFICANT MID-WEST STORM BY SAT. WAA/ISEN LIFT WILL INCREASE OVER THE REGION IN ADVANCE OF THIS NEXT FEATURE. THE NAM AND SREF IS QUICK TO BRING PRECIP IN WITH THIS FORCING FRI NGT. THE GFS...CANADIAN...GEFS AND 12Z EURO ALL HOLD OFF. PREFER THE SLOWER MED RANGE MODELS HANDLING OF THIS FEATURE AND WILL LEAN TWD QPF AND POPS FIELDS FROM THESE MODELS FOR FRI NGT. && .LONG TERM /SATURDAY THROUGH TUESDAY/... ONLY MINOR CHG TO LONG TERM WAS TO ADD POPS IN VRY EARLY IN THE PD AS NEXT WV APPCHS FM THE OH VALLEY WITH H5 LOW MVNG INTO THE GREAT LKS. RMNDR OF FCST UNCHANGED AS GFS/ECMWF IN FAIRLY GOOD AGREEMENT WITH PCPN CONTINUING THRU MOST OF EXTNDD. HIPRES WILL BUILD IN BY MON NGT WITH DRY CONDS BFR NEXT STORM SYSTEM APPCHS. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... VFR CONDS RMN OVR ALL TERMINALS THRU MIDNIGHT WITH SCTD CIRRUS GIVING WAY TO BKN-OVC MID-DECK LATE AFT/EVNG. NEXT SYSTEM WILL LKLY SPREAD RAIN INTO AREA AFT 08Z WITH MVFR CIGS POSSIBLE AT ITH/ELM/BGM/AVP. LGT SE WINDS WILL INCRS TO NR 10KTS BY MID-MRNG. OUTLOOK... THUR/THUR NGT...MVFR RESTRICTIONS POSSIBLE...AS AREAS OF LIGHT RAIN CONTINUE. FRI/FRI NGT...IMPRVNG TO VFR BY AFTN. SAT/SAT NGT...MVFR RESTRICTIONS AGAIN POSSIBLE...AS SHWRS MOVE IN DRG THE AFTN. SUN...POSSIBLE MVFR RESTRICTIONS IN SHOWERS. && .FIRE WEATHER... DRY CONDS CONT INTO WED. LGT WINDS THIS AM WILL INCREASE AND BECOME SLY THIS AFTERNOON...HWVR...XPCT SOME RH RCVRY TODAY ABOUT THE TIME THE WINDS INCRS...SO IT DOESN/T LOOK AS THOUGH RED FLAG CONDS WILL BE REACHED THIS AFTN. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...DJN NEAR TERM...DJN SHORT TERM...DJN LONG TERM...PVN AVIATION...PVN FIRE WEATHER...
Hazardous weather outlook, Mar 25, 4:17 AM EDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 417 AM EDT WED MAR 25 2009 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-260830- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 417 AM EDT WED MAR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DJN
Nearby
Red Flag Warnings in Pennsylvania, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.